Optimal multiple stopping and valuation of swing options

René Carmona, Nizar Touzi

Research output: Contribution to journalArticle

102 Scopus citations

Abstract

The connection between optimal stopping of random systems and the theory of the Snell envelop is well understood, and its application to the pricing of American contingent claims is well known. Motivated by the pricing of swing contracts (whose recall components can be viewed as contingent claims with multiple exercises of American type) we investigate the mathematical generalization of these results to the case of possible multiple stopping. We prove existence of the multiple exercise policies in a fairly general set-up. We then concentrate on the Black-Scholes model for which we give a constructive solution in the perpetual case, and an approximation procedure in the finite horizon case. The last two sections of the paper are devoted to numerical results. We illustrate the theoretical results of the perpetual case, and in the finite horizon case, we introduce numerical approximation algorithms based on ideas of the Malliavin calculus.

Original languageEnglish (US)
Pages (from-to)239-268
Number of pages30
JournalMathematical Finance
Volume18
Issue number2
DOIs
StatePublished - Apr 1 2008

All Science Journal Classification (ASJC) codes

  • Accounting
  • Finance
  • Social Sciences (miscellaneous)
  • Economics and Econometrics
  • Applied Mathematics

Keywords

  • Multiple American exercise
  • Optimal multiple stopping
  • Swing options

Fingerprint Dive into the research topics of 'Optimal multiple stopping and valuation of swing options'. Together they form a unique fingerprint.

  • Cite this